Rianna, I read the same thing about going "cold turkey", and i actually found out when i decided i was through with it, and hadnt taken any in weeks (but i was lucky enough to not have any siezures). So of course that was scarey enough to start taking them again, but the panic returned anyway.....even after i started back on them. Im sorry im not a bigger help when it comes to the addiction part, i still believe that my dosage went up because of "life", but that doesnt mean im not addicted either......:( I hope that if/when we are able to quit taking them, it wont be so hard, we will have great people and support here also ;) Im with you, im glad its working and ill leave it at that for now.
Post Edited (Howlyncat) : 11/4/2006 6:31:03 AM (GMT-7)
I've been on Klonopin for years, in addition to Wellbutrin and Keppra, for depression and anxiety. I'm currently taking 4mg morning and 4mg pm. Honestly, I don't really feel a difference when I take it, or if I'm late taking my meds. I'm sure, however, if I stopped for a couple of days, I'd probably be a mess. I usually have to take higher dosages of every kind of medication, as I seem to be pharmacutically resistant to most medications or totally immune to their effects.
Your body is not "addicted" to Klonopin, merely "dependant" on the medication. Dependancy means that your system is used to having the substance in your system, and when it isn't present, your system reacts to the lack of it. Unfortunately, a lot of anti-depressants are actually created as "anti-seizure" medications. Therefore, when you suddently stop one of these medications, risk of seizure is possible. Addiction is another story. Addictive drugs not only have a dependancy component, but also cause withdrawal symptoms when the medication is removed from your system.
Narcotic drugs cause addiction, both physically and mentally. Narcotics are rarely used for a long term problem because of this addition problem. The body gets a tolerance to its current dosage, and soon needs a higher quantity to achieve the same amount of relief. Some addicted patients spend an inordinant amount of time taking their medication, thinking about taking the next dose, worrying about their current supply, or how to get their next supply.
Doctors are reluctant to keep patients on narcotics for any period of time because of this addiction tendancy. Addicted patients also tend to take more medication than is prescribed, either to get the same original effect or to actually get a buzz from the medication. These patients try to request refills earlier than their refill date, seek the same medication from multiple doctors, and/or use mulitiple pharmacies. They can even resort to buying their meds from illegal sources. Some people prey on lower income or elderly patients who are willing to sell their medication, purchasing their narcotics for outrageous prices, just to get a fix. I have even seen a solicitation or two from narcotic addicted patients looking to buy drugs from people here on the boards (Highly illegal and unethical, posts were immediately removed by moderators).
The good news is that you don't need to worry about your Klonopin, just don't stop taking it too quickly. It is probably doing you more good than you realize or you may need a higher dosage. The bad news is that people like me, who depend on narcotic medication for specific conditions (mine is migraines), get put through the wringer to maintain their meds (but I won't get started on that subject!)
Let us know how you are doing. Best of Luck!!!
I am just like you when it comes to Klonopin. I was taking it about a year ago to help me with my nighttime anxiety. It was working at .5mg in the am and .5 mg in the pm. Then I cut it down to .25 in the am and .5 in the pm, then .25 both ama nd pm. Then stupid me cut to .125 and I started getting anxious again.
My doctor told me that was not a good idea and said to back to the .5mgs twice a day and then .25 and .5mgs. I did this for a few months then cut down. I was off the Klonopin since March/April, and am taking 100mg of Zoloft. I am now having really bad anxiety at night when I try to get to sleep. I can't sleep at all and I am scared that I will never sleep again. I am now taking .25mgs of Klonopoin twice a day and feel that I may have to go up in dosage. I don't know what to do.